Consumer medicine information

Panadol Osteo

Paracetamol

BRAND INFORMATION

Brand name

Panadol Osteo

Active ingredient

Paracetamol

Schedule

S3

 

Consumer medicine information (CMI) leaflet

Please read this leaflet carefully before you start using Panadol Osteo.

What is in this leaflet

This leaflet answers some common questions about PANADOL OSTEO. It does not contain all the available information.

It does not take the place of talking to your pharmacist or doctor.

All medicines have risks and benefits.

If you have any concerns about using this medicine, ask your pharmacist or doctor.

Keep this leaflet with the medicine. You may need to read it again.

What PANADOL OSTEO is used for

PANADOL OSTEO is effective for the relief of persistent pain associated with:

  • Osteoarthritis
  • Muscle aches and pains such as backache

Paracetamol, the active ingredient in this medicine, is also used for the fast effective temporary relief of pain and discomfort associated with:

  • Headache
  • Tension headache
  • Period pain
  • Toothache and pain after dental procedures
  • Colds and flu

Paracetamol also reduces fever.

Paracetamol works to stop the pain messages from getting through to the brain. It also acts in the brain to reduce fever.

Ask your pharmacist or doctor if you have any questions about this medicine. Your pharmacist or doctor may have recommended it for another reason.

Before you use PANADOL OSTEO

Do not take more than the recommended dose as it may cause serious harm to your liver.

When you must not use it

Do not use PANADOL OSTEO if you have an allergy to:

  • Any medicine containing paracetamol
  • Any of the ingredients listed at the end of this leaflet

Do not take this medicine if you are taking other prescription or non-prescription medicines containing paracetamol to treat pain, fever, symptoms of cold and flu, or to aid sleep.

Always read and follow the label.

Do not use this medicine after the expiry date printed on the pack or if the packaging is torn or shows signs of tampering. If it has expired or is damaged, return it to your pharmacist for disposal.

If you are not sure whether you should start using this medicine, talk to your pharmacist or doctor.

Before you start to use it

Tell your pharmacist or doctor if you have or have had any of the following medical conditions:

  • Liver or kidney disease
  • Are underweight or malnourished
  • Regularly drink alcohol
    You may need to avoid using this product altogether or limit the amount of paracetamol that you take.
  • You have a severe infection, are severely malnourished or are a chronic heavy alcohol user as this may increase the risk of metabolic acidosis:
    Signs of metabolic acidosis include:
    - deep, rapid, difficult breathing
    - feeling sick (nausea), being sick (vomiting)
    - loss of appetite
    Contact a doctor immediately if you get a combination of these symptoms.

Please see your doctor if your symptoms do not improve.

Keep out of sight and reach of children.

Ask your pharmacist or doctor about using paracetamol if you are pregnant or plan to become pregnant, or breastfeeding. Paracetamol may be used during pregnancy and if you are breastfeeding but you should always consult your doctor first.

Consider taking the lowest effective dose for the shortest period of time.

If you have not told your pharmacist or doctor about any of the above, tell them before you use PANADOL OSTEO.

Using other medicines

Tell your pharmacist or doctor if you are using any other medicines, including any that you get without a prescription from your pharmacy, supermarket or health food shop.

Some medicines and paracetamol may interfere with each other. These include:

  • Warfarin, a medicine used to prevent blood clots
  • Metoclopramide, a medicine used to control nausea and vomiting
  • Medicines used to treat epilepsy or fits
  • Chloramphenicol, an antibiotic used to treat ear and eye infections
  • Alcohol
  • Probenecid, a medicine used to treat gout or sometimes given with an antibiotic
  • Cholestyramine, a medicine used to treat high cholesterol levels in the blood.

Your pharmacist and doctor will have more information on these and other medicines to be careful with or avoid while using this medicine.

How to use PANADOL OSTEO

Follow all directions given to you by your pharmacist or doctor carefully. They may differ from the information contained in this leaflet.

If you do not understand the instructions on the box, ask your pharmacist or doctor for help.

Do not exceed the stated dose.

Use the smallest dose that you need to treat your symptoms and use the medicine for the shortest period of time necessary.

How much to use

Adults and children aged 12 years and over:
Take 2 caplets three times a day, every six to eight hours as needed. Do not take more than 6 caplets in 24 hours.

Not recommended in children under 12 years.

How to use it

Swallow the caplets whole with water or other fluid.

Do not crush the caplets. They can be taken with or without food.

Try to space the doses at equal intervals throughout the day.

How long to use it

Adults and children aged 12 years and over:
Only take paracetamol for a few days at a time unless your doctor tells you to take it for longer.

If you use too much (overdose)

Immediately telephone your doctor or the Poisons Information Centre (telephone 13 11 26 for Australia. 0800 764 766 for New Zealand) for advice, or go to Accident and Emergency at the nearest hospital, if you think that you or anyone else may have taken too much PANADOL OSTEO. Do this even if there are no signs of discomfort or poisoning because of the risk of liver failure. You may need urgent medical attention.

While you are using PANADOL OSTEO

Things you must do

Talk to your pharmacist or doctor if your symptoms do not improve. Your pharmacist or doctor will assess your condition and decide if you should continue to take the medicine.

Things you must not do

Do not use for more than a few days at a time unless your doctor tells you to.

Do not take more than the recommended dose unless your doctor tells you to.

Do not use PANADOL OSTEO to treat any other complaints unless your pharmacist or doctor tells you to.

Things to be careful of

Only drink small quantities of alcohol (beer, wine or spirits) while using PANADOL OSTEO. Drinking large quantities of alcohol whilst taking PANADOL OSTEO may increase the risk of liver side effects.

Side Effects

Tell your pharmacist or doctor as soon as possible if you do not feel well while you are using PANADOL OSTEO.

This medicine helps most people with various types of pain but it may have unwanted side effects. All medicines can have side effects. Sometimes they are serious, most of the time they are not. You may need medical attention if you get some of the side effects.

Do not be alarmed by the following list of side effects. These side effects are rare and you may not experience any of them.

Ask your pharmacist or doctor to answer any questions you may have.

If any of the following happen, stop using the product and tell your pharmacist or doctor immediately or go to Accident and Emergency at your nearest hospital:

  • Shortness of breath
  • Wheezing or difficulty breathing
  • Swelling of the face, lips, tongue or other parts of the body
  • Rash, peeling, itching or hives on the skin or mouth ulcers
  • Unexplained bruising or bleeding

The above list includes very serious side effects. You may need urgent medical attention or hospitalisation. These side effects are very rare for low doses of this medicine and when used for a short period of time.

Tell your pharmacist or doctor if you notice anything that is making you feel unwell.

Other side effects not listed above may also occur in some people.

After using PANADOL OSTEO

Storage

Keep your medicine in the original pack until it is time to take it.

Keep your medicine in a cool dry place where the temperature stays below 30°C.

Do not store PANADOL OSTEO or any other medicine in the bathroom or near a sink. Do not leave it on a window sill or in a car. Heat and dampness can destroy some medicines.

Keep it where children cannot reach it. A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.

Disposal

Ask your pharmacist what to do with any medicine that is left over, or if the expiry date has passed.

Product Description

What it looks like

PANADOL OSTEO caplets are a white, to off-white, film-coated capsule-shaped tablet with flat edges. They are marked "8" on one side and are plain on the other side. They come in blister packs of 6,12 and 96 caplets.

Ingredients

PANADOL OSTEO caplets contain 665 mg of paracetamol as the active ingredient.

They also contain:

  • Hypromellose
  • Starch-pregelatinised maize
  • Povidone
  • Croscarmellose sodium
  • Magnesium stearate
  • Stearic acid
  • Glycerol triacetate
  • Carnauba wax

Manufacturer/Supplier

PANADOL OSTEO caplets is supplied in Australia and New Zealand by:

GlaxoSmithKline Consumer Healthcare,
82 Hughes Avenue, Ermington NSW and Auckland, New Zealand

AUST R 260264

Date of preparation: December 2019

Trademarks are owned by or licensed to the GSK group of companies

Published by MIMS October 2020

BRAND INFORMATION

Brand name

Panadol Osteo

Active ingredient

Paracetamol

Schedule

S3

 

1 Name of Medicine

Paracetamol.

2 Qualitative and Quantitative Composition

Active ingredient.

Paracetamol 665 mg.

Chemical structure.

See Section 6.7 Physicochemical Properties.

Excipients.

For the full list of excipients, see Section 6.1 List of Excipients.

3 Pharmaceutical Form

White to off-white film coated capsule shaped tablets with flat edges. Embossed with the logo "8" on the front face and plain on the back face.

4 Clinical Particulars

4.1 Therapeutic Indications

Panadol Osteo provides effective relief from persistent pain for up to 8 hours. Effective for the relief of persistent pain associated with osteoarthritis and muscular aches and pains such as backache. Provides effective temporary relief of pain and discomfort associated with: headache, tension headache, cold and flu, period pain, toothache and pain after dental procedures. Reduces fever.

4.2 Dose and Method of Administration

Adults and children aged 12 years and over.

2 caplets swallowed whole three times a day every 6 to 8 hours. Do not chew or suck, as it impairs the sustained release properties. Maximum of 6 caplets in 24 hours.
Do not use for more than a few days at a time in adults except on medical advice.

Children under 12 years.

Not recommended for children under the age of 12 years.
Should not be used for more than 48 hours for children aged 12-17 years except on medical advice.
Take with water or other fluid.
Can be taken with or without food.
Doses should be equally spaced throughout the day.
The caplets must not be crushed.
Do not exceed the stated dose.
The lowest dose necessary to achieve efficacy should be used for the shortest duration of treatment.
Should not be used with other paracetamol-containing products.

Minimum dosing interval.

6 hours.

Maximum daily dose.

4000 mg.

4.3 Contraindications

Contraindicated in patients with a previous history of hypersensitivity to paracetamol or to any of the excipients.

4.4 Special Warnings and Precautions for Use

Contains paracetamol. Do not use with any other paracetamol-containing products. The concomitant use with other products containing paracetamol may lead to an overdose.
Paracetamol overdose may cause liver failure which may require liver transplant or lead to death.
Underlying liver disease increases the risk of paracetamol-related liver damage. Patients who have been diagnosed with liver or kidney impairment must seek medical advice before taking this medication. The restrictions related to the use of paracetamol products in patients with hepatic impairment are primarily a consequence of the paracetamol content of the drug.
Cases of hepatic dysfunction/failure have been reported in patients with depleted glutathione levels, such as those who are severely malnourished, anorexic, have a low body mass index, are chronic heavy users of alcohol or have sepsis.
In patients with glutathione depleted states, the use of paracetamol may increase the risk of metabolic acidosis.
If symptoms persist, medical advice must be sought.
Keep out of sight and reach of children.

Use in children.

Not recommended for children under 12 years of age.

4.5 Interactions with Other Medicines and Other Forms of Interactions

The following interactions with paracetamol have been noted:
The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular daily use of paracetamol with increased risk of bleeding; occasional doses have no significant effect. Anticoagulant dosage may require reduction if paracetamol and anticoagulants are taken for a prolonged period of time.
Paracetamol absorption is increased by substances that increase gastric emptying, e.g. metoclopramide.
Paracetamol absorption is decreased by substances that decrease gastric emptying, e.g. propantheline, antidepressants with anticholinergic properties, and narcotic analgesics.
Paracetamol may increase chloramphenicol concentrations.
The risk of paracetamol toxicity may be increased in patients receiving other potentially hepatotoxic drugs or drugs that induce liver microsomal enzymes such as alcohol and anticonvulsant agents.
Paracetamol excretion may be affected and plasma concentrations altered when given with probenecid.
Colestyramine reduces the absorption of paracetamol if given within 1 hour of paracetamol.

4.6 Fertility, Pregnancy and Lactation

(Category A)
Paracetamol has been taken by a large number of pregnant women and women of childbearing age without any proven increase in the frequency of malformations or other direct or indirect harmful effects on the foetus having been observed.
As with the use of any medicine during pregnancy, pregnant women should seek medical advice before taking paracetamol. The lowest effective dose and shortest duration of treatment should be considered.
Paracetamol is excreted in breast milk. Human studies with paracetamol have not identified any risk to lactation or the breast-fed offspring. These results are based on immediate release preparations of paracetamol. There is no data available on the excretion of sustained-release paracetamol preparations in breast milk. However, it is not expected that Panadol Osteo would provide any increase in the excretion of paracetamol in breast milk as this product is designed to maintain rather than increase plasma paracetamol concentrations compared to immediate release preparations. Maternal ingestion of paracetamol in usual analgesic doses does not appear to present a risk to the breastfed infant.

4.7 Effects on Ability to Drive and Use Machines

The effects of this medicine on a person's ability to drive and use machines were not assessed as part of its registration.

4.8 Adverse Effects (Undesirable Effects)

Adverse events from historical clinical trial data are both infrequent and from small patient exposure. Accordingly, events reported from extensive post-marketing experience at therapeutic/labelled doses and considered attributable are tabulated in Table 1 by system organ class and frequency.
The following convention has been utilised for the classification of undesirable effects: very common (≥ 1/10), common (≥ 1/100, < 1/10), uncommon (≥ 1/1,000, < 1/100), rare (≥ 1/10,000, < 1/1,000), very rare (< 1/10,000), not known (cannot be estimated from available data).
Adverse event frequencies have been estimated from spontaneous reports received through post-marketing data.

4.9 Overdose

Poisons Information Centre.

If an overdose is taken or suspected, contact the Poisons Information Centre immediately for advice (131 126), or the patient should go to the nearest hospital straight away. This should be done even if they feel well because of the risk of delayed, serious liver damage (see Section 4.8 Adverse Effects (Undesirable Effects)).
Because Panadol Osteo is a sustained-release formulation of paracetamol, absorption will be prolonged in overdose. It is recommended that for the management of overdose, where Panadol Osteo is suspected, that an additional plasma paracetamol level be obtained 4-6 hours after the initial measurement. If either level is above or close to the treatment line on the paracetamol overdose nomogram, administration of antidote would be indicated.

Treatment.

Paracetamol overdose may cause liver failure which may require liver transplant or lead to death. Acute pancreatitis has been observed, usually with hepatic dysfunction and liver toxicity.
Immediate medical management is required in the event of an overdose, even if the symptoms of overdose are not present.
Administration of N-acetylcysteine may be required.
In cases of overdosage, methods of reducing absorption of ingested drug are important. Activated charcoal may reduce absorption of the medicine if given within one hour after oral ingestion. In patients who are not fully conscious or have impaired gag reflex, consideration should be given to administering activated charcoal via a nasogastric tube, once the airway is protected.

5 Pharmacological Properties

5.1 Pharmacodynamic Properties

Paracetamol is a para-aminophenol derivative that exhibits analgesic and anti-pyretic activity. Its mechanism of action is believed to include inhibition of prostaglandin synthesis, primarily within the central nervous system. It does not possess anti-inflammatory activity. It provides relief from mild to moderate pain and fever.
The combination of immediate release and sustained release paracetamol provides pain relief, which may last up to 8 hours.

Clinical trials.

Chronic pain.

In patients with pain associated with osteoarthritis of the knee, Panadol Osteo (2 tablets taken three times daily) and standard immediate release paracetamol (2 tablets taken 4 times daily) were clinically equivalent at a total daily dose of 4 g based on patient global assessment after treatment for 7 days.
Panadol Osteo and standard immediate release paracetamol were not significantly different for a range of secondary efficacy parameters including pain during the day, pain on walking, pain relief, number of times woken during the night due to pain and duration of morning stiffness.
Since Panadol Osteo (three times daily) was clinically equivalent to standard immediate release paracetamol (four times daily), it was concluded that Panadol Osteo provides pain relief for up to 8 hours after dosing.

Acute pain.

In patients with post-surgical dental pain, a single dose of Panadol Osteo (2 tablets) was therapeutically equivalent to standard immediate release paracetamol (2 tablets) based on patient global assessment 4 hours after treatment. Onset of action was apparent 30 minutes after administration.
There was no significant difference between Panadol Osteo and standard immediate release paracetamol in either development of analgesia or peak analgesic effect. Trends in favour of Panadol Osteo were observed at the later time points. Furthermore, Panadol Osteo was significantly more effective than standard immediate release paracetamol for the summed pain intensity difference at 6 hours (p = 0.0344) and 8 hours (p = 0.0500), as measured on a visual analogue scale.

Summary.

From these results, it was concluded that Panadol Osteo has a similar time to onset of action compared to standard immediate release paracetamol and provides more prolonged analgesia than standard immediate release paracetamol. For the patient, this translates to longer lasting pain relief and the improved convenience of fewer doses. This is as expected for a formulation containing sustained release paracetamol and consistent with results from the pharmacokinetic studies.

5.2 Pharmacokinetic Properties

Absorption.

Paracetamol is rapidly and almost completely absorbed from the gastrointestinal tract. Food intake delays paracetamol absorption.
Panadol Osteo is a unique bi-layer tablet incorporating an immediate release and a sustained release dose of paracetamol.
The sustained release layer contains HPMC polymer, which rapidly hydrates to form a gel layer at the matrix periphery. The drug is then released from the matrix by a combination of diffusion and erosion of the gel layer.

Bioequivalence.

Panadol Osteo releases drug at a rate which ensures that therapeutically active plasma paracetamol concentrations are rapidly attained and maintained until up to 8 hours after administration.
Panadol Osteo and standard immediate release paracetamol were bioequivalent in volunteers with respect to dose-corrected AUC(0-t) and AUC(0-inf) in both the fed and fasted states following administration of a single dose. This indicates that the extent of paracetamol absorption from Panadol Osteo was equivalent to that of standard immediate release paracetamol. Food had little effect on the extent of paracetamol absorption from Panadol Osteo demonstrating that Panadol Osteo is suitable to be taken with or without meals. Paracetamol was rapidly absorbed after administration of Panadol Osteo and was generally measurable in plasma within 15 minutes in fasted subjects. Mean plasma paracetamol concentrations above the minimum level required for analgesia (> 4 microgram/mL) were maintained until up to 6 to 7 hours after administration in fasted subjects and 7 to 8 hours in fed subjects.
At steady state, Panadol Osteo was bioequivalent with standard immediate release paracetamol based on the comparison of AUCs during the final 24 hour dosing period of the study. Furthermore, comparison of the pharmacokinetic parameters indicated that Panadol Osteo has the characteristics of a formulation containing sustained release paracetamol.
Fluctuations in the peak and trough values for plasma paracetamol concentrations were significantly smaller for Panadol Osteo than for standard immediate release paracetamol (mean fluctuation index = 0.957 and 1.388, respectively, p < 0.001). Consequently, Panadol Osteo provided more consistent levels of paracetamol. Furthermore, the AUCs at steady state were equivalent indicating that there was no additional accumulation of paracetamol from Panadol Osteo compared to standard immediate release paracetamol.

Distribution.

Paracetamol is distributed into most body tissues. Binding to the plasma proteins is minimal at therapeutic concentrations but increases with increasing doses.

Metabolism.

Paracetamol is metabolised extensively in the liver and excreted in the urine mainly as inactive glucuronide and sulphate conjugates.
The metabolites of paracetamol include a minor hydroxylated intermediate which has hepatotoxic activity. This intermediate metabolite is detoxified by conjugation with glutathione. However, it can accumulate following paracetamol overdosage (more than 150 mg/kg or 10 g total paracetamol ingested) and, if left untreated, can cause irreversible liver damage.
Paracetamol is metabolised differently by premature infants, newborns, infants and young children compared to adults, the sulfate conjugate being predominant.1

Excretion.

Paracetamol is excreted in the urine mainly as the glucuronide and sulfate conjugates. Less than 5% is excreted unchanged. Approximately 85% of a dose of paracetamol is excreted in urine as free and conjugated paracetamol within 24 hours of ingestion. Administration of paracetamol to patients with moderate to severe renal impairment may result in accumulation of paracetamol conjugates.2 The elimination half-life varies from one to three hours.
1 Core Paracetamol PI.
2 American Hospital Formulary Service Drug Information 2012.

5.3 Preclinical Safety Data

No data available.

6 Pharmaceutical Particulars

6.1 List of Excipients

Hypromellose, pregelatinised maize starch, povidone, croscarmellose sodium, magnesium stearate, stearic acid, glycerol triacetate, carnauba wax.
Contains no sugar, lactose or gluten.

6.2 Incompatibilities

Incompatibilities were either not assessed or not identified as part of the registration of this medicine.

6.3 Shelf Life

In Australia, information on the shelf life can be found on the public summary of the Australian Register of Therapeutic Goods (ARTG). The expiry date can be found on the packaging.

6.4 Special Precautions for Storage

Store below 30°C.

6.5 Nature and Contents of Container

Packs of 6, 12, 18, 24, 36, 48 and 96 caplets.
Bottles 96, 400 and 1000 caplets.
Not all pack/bottle sizes may be marketed.

6.6 Special Precautions for Disposal

No data available.

6.7 Physicochemical Properties

Chemical structure.

Active ingredient.

Paracetamol.

CAS number.

CAS Registry Number 103-90-2.

7 Medicine Schedule (Poisons Standard)

S3 - Pharmacist Only Medicine.

Summary Table of Changes